Maine, 2021Extreme Cold in Maine, March 2, 2021
March 2, 2021 · NWS CAR · 4 events in 4 counties and zones
combined to produce wind chills of 35 to 40 below zero.
Every event with a place to put it; 4 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 4
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Winds of 20 to 30 mph...along with temperatures ranging from around 5 below to 10 below zero...combined to produce wind chills of 35 to 40 below zero.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Caribou, ME wrote its last area forecast discussion before the first event at Mar 1, 11:33 PM EST, 2 hours 27 minutes earlier.
Area forecast discussion, Mar 1, 11:33 PM EST, 2 hours 27 minutes before
Area Forecast Discussion
National Weather Service Caribou ME
1133 PM EST Mon Mar 1 2021
.SYNOPSIS...
A strong cold front will move east of the area overnight.
Cold high pressure will build in from the west Tuesday into
Wednesday while strong low pressure remains across the
Maritimes. Another cold front will cross the region Thursday.
High pressure will build toward the area Friday into the
weekend.
&&
.NEAR TERM /THROUGH TUESDAY/...
11:30 PM Update: Some snow showers have been backing into the
area from the north. Increased pops a bit over the far north.
Otherwise, forecast remains on track with strong winds, blowing
snow and strong cold advection overnight. Some locallized bands
of heavier snow showers with near white-out conditions are
possible overnight as the winds increase.
Previous discussion:
The triple point of the low has made its way to the east
dragging the majority of the precip with it. Per radar, areas
around the far north and the west currently have little to no
precip, while the southern and eastern region is still seeing
light snow and rain. Snow accumulations have remained to the
north with 2 to 5 inches in those areas. Temperatures have
remained rather level throughout the day as the triple point low
swings through. As the evening progresses, the arctic cold
front will swing into the state, bringing cold temperatures and
the possibility of snow squalls. Dynamic models show elevated
CAPE and lapse rates, as well as surface convergence and
negative theta-E. The greatest threat for snow squalls are
across the northern areas, but could possibly reach to the
Downeast and Bangor Region. Recent model runs show as the triple
point low quickly exits over the maritimes tonight, the low
will intensify, tightening the pressure gradients and switching
the winds from the WNW. The temperature will begin to fall this
evening into teens along the coast and negatives in the north as
the arctic cold front settles in. The tightening gradients will
cause the WNW wind to increase drastically throughout tonight,
causing blowing snow in the north for the newest accumulations.
Wind advisories have been issued for the entire region starting
early morning Tuesday into Tuesday night.
Tuesday is shaping up to be one of the harshest days this
winter. A cold upper low evident on water vapor satellite
pictures across central Ontario is expected to cross Maine early
Tuesday morning. The low is expected to rapidly move out across
the Maritimes and to southern Newfoundland by Tuesday evening.
An intense surface low in the Saint Lawrence Seaway will combine
with high pressure building to the south of the area to produce
a very tight pressure gradient across the area. The air mass
will be about as cold as we have seen this winter with
temperatures likely to not get out of the single digits in the
Saint John Valley with teens Downeast.
The combination of the strong pressure gradient/cold air advection,
higher sun angle/steep low level lapse rates will mean a harsh wind
of 20 to 35 mph with gusts to 50 mph, and perhaps even 55 mph
across the higher terrain. The combination of the wind and low
temperatures makes wind chills a concern, especially in the
morning. Often there is some difficulty in reaching warning
level criteria wind chills due usually to a lack of wind in a
deep arctic air mass. In this case, the wind is not going to be
lacking and the eventual wind chills will be more a function of
the actual air temperatures.
&&
.SHORT TERM /TUESDAY NIGHT THROUGH THURSDAY/...
The entire period will be dominated by the cold vertically
stacked low over the Canadian Maritimes. The large scale low
will slowly drift towards Labrador during the period. Winds
continue to be the biggest item for Tuesday night, but the trend
will be down and advisories will expire during the evening and
most of the blowing snow issues should be winding down in the
evening. There is a bit of warm advection as a weakening clipper
system approaches from Ontario. The clipper will rapidly weaken
as it enters the region, but will still generate cloudiness
later Tuesday night into Wednesday for southern zones. The
airmass will moderate for Wednesday as high temperatures will be
some 10 to 15 degrees warmer on Wednesday than Tuesday, but
still well below normal. Winds will still gust as high as 30 mph
Wednesday morning and produce wind chills below zero in
northern zones. For Wednesday night into Thursday, a shortwave
will rotate around the big low in the Maritimes. This will cause
increasing clouds from the north and a reinforcing batch of
cold air as highs will be about 5F colder. Snow showers will
become increasing likely in northern and western zones Thursday
afternoon with the increasing moisture and weak lift, but no
accumulations. Wind gusts will again hit the 30 to 35 mph mark
and wind chills will be below zero in northern zones for much of
the morning.
&&
.LONG TERM /THURSDAY NIGHT THROUGH MONDAY/...
The large closed upper low over Labrador continues to be the
weather maker as it's blocked in place. The below normal
temperatures and windy conditions will largely continue through
the weekend with moderating temperatures after Sunday as the low
finally fills and moves out. No precipitation beyond scattered
snow showers can be expected during the period. That includes a chance
of snow squalls in northern zones Thursday night as another
shortwave rotates around the upper low. The NW flow will
continue to produce a lot of cu/stratocu fields except in
downslope areas. Temperatures will slowly moderate from well
below normal readings to near normal by Monday. The best chance
of the week for radiational cooling won't occur until Sunday
night when surface high pressure finally builds over the region.
&&
.AVIATION /06Z TUESDAY THROUGH SATURDAY/...
NEAR TERM: A strong cold front will move east of all of the
terminals late this evening. A strong NW wind follows with
sustained speeds of 20 to 30 knots with gusts to 40 to 45
knots. LLWS will also be an issue tonight, but will relax some
tomorrow as the surface wind will be very strong and there will
be a reduction in the LLWS just because the sfc wind will be so
strong. Mainly VFR Downeast outside of any snow showers. Mainly
MVFR northern sites, but with local LIFR in any heavier snow
showers. Blowing snow will be an issue overnight and Tuesday,
especially from KPQI north.
SHORT TERM: Predominately VFR with NW winds gusting over 30kt
at times. Tempo IFR in snow showers north of HUL and GNR
Thursday afternoon into Friday.
&&
.MARINE...
NEAR TERM: Storm warnings until 7PM Tuesday. Wind gusts up to
55 kt and seas 7-10 ft. Heavy freezing warnings run from 5AM to
11AM Tuesday.
SHORT TERM: Gale conditions with freezing spray are forecast
Tuesday night into early Wednesday morning. A Small Craft
Advisory will then be needed continuously from Wednesday into
Saturday night.
&&
.CAR WATCHES/WARNINGS/ADVISORIES...
ME...Wind Advisory until 8 PM EST Tuesday for MEZ001>006-010-011-
015>017-029>032.
Wind Chill Advisory until 10 AM EST Tuesday for MEZ002-005-006-
011-031-032.
Wind Chill Warning until 10 AM EST Tuesday for MEZ001-003-004-
010.
MARINE...Heavy Freezing Spray Warning from 5 AM to 11 AM EST Tuesday
for ANZ050>052.
Storm Warning until 7 PM EST Tuesday for ANZ050>052.
&&
Near Term...CB/LaFlash/Norcross/MCB
Short Term...MCW
Long Term...MCW
Aviation...CB/LaFlash/Norcross/MCW
Marine...CB/LaFlash/Norcross/MCWHazardous weather outlook, Mar 1, 3:33 PM EST, 10 hours 27 minutes before
Hazardous Weather Outlook
National Weather Service Caribou ME
333 PM EST Mon Mar 1 2021
MEZ001-003-004-010-022045-
Northwest Aroostook-Northern Somerset-Northern Piscataquis-
Central Piscataquis-
333 PM EST Mon Mar 1 2021
...WIND ADVISORY IN EFFECT FROM 1 AM TO 8 PM EST TUESDAY...
...WIND CHILL WARNING IN EFFECT FROM 2 AM TO 10 AM EST TUESDAY...
This Hazardous Weather Outlook is for Central Highlands Maine, Far
Northern Maine and North Woods Maine.
.DAY ONE...This Afternoon and Tonight.
Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.
Wind Advisory.
Wind Chill Warning.
.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.
Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.
Wind Advisory.
Wind Chill Warning.
.SPOTTER INFORMATION STATEMENT...
Weather spotters are encouraged to report significant weather
conditions according to Standard Operating Procedures.
MEZ002-005-006-011-031-032-022045-
Northeast Aroostook-Northern Penobscot-Southeast Aroostook-
Central Penobscot-Southern Piscataquis-Northern Washington-
333 PM EST Mon Mar 1 2021
...WIND ADVISORY IN EFFECT FROM 1 AM TO 8 PM EST TUESDAY...
...WIND CHILL ADVISORY IN EFFECT FROM 2 AM TO 10 AM EST TUESDAY...
This Hazardous Weather Outlook is for Central Highlands Maine, Far
Eastern Maine, Far Northern Maine and Penobscot Valley Maine.
.DAY ONE...This Afternoon and Tonight.
Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.
Wind Advisory.
Wind Chill Advisory.
.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.
Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.
Wind Advisory.
Wind Chill Advisory.
.SPOTTER INFORMATION STATEMENT...
Weather spotters are encouraged to report significant weather
conditions according to Standard Operating Procedures.
MEZ015>017-029-030-022045-
Southern Penobscot-Interior Hancock-Central Washington-
Coastal Hancock-Coastal Washington-
333 PM EST Mon Mar 1 2021
...WIND ADVISORY IN EFFECT FROM 1 AM TO 8 PM EST TUESDAY...
This Hazardous Weather Outlook is for Coastal DownEast Maine,
Interior DownEast Maine and Penobscot Valley Maine.
.DAY ONE...This Afternoon and Tonight.
Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.
Wind Advisory.
.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.
Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.
Wind Advisory.
.SPOTTER INFORMATION STATEMENT...
Weather spotters are encouraged to report significant weather
conditions according to Standard Operating Procedures.
ANZ050>052-022045-
Coastal Waters from Eastport, ME to Schoodic Point, ME out 25 NM-
Coastal Waters from Schoodic Point, ME to Stonington, ME out 25 NM-
Intra Coastal Waters from Schoodic Point, ME to Stonington, ME-
333 PM EST Mon Mar 1 2021
...STORM WARNING IN EFFECT FROM 7 PM THIS EVENING TO 7 PM EST
TUESDAY...
...HEAVY FREEZING SPRAY WARNING IN EFFECT FROM 5 AM TO 11 AM EST
TUESDAY...
This Hazardous Weather Outlook is for Atlantic Coastal Waters.
.DAY ONE...This Afternoon and Tonight.
Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.
Storm Warning.
Heavy Freezing Spray Warning.
.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.
Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.
Storm Warning.
Heavy Freezing Spray Warning.
.SPOTTER INFORMATION STATEMENT...
Weather spotters are encouraged to report significant weather
conditions according to Standard Operating Procedures.
In the hours before
Special weather statement, Mar 1, 11:49 PM EST, 2 hours 11 minutes before
Special Weather Statement
National Weather Service Caribou ME
1149 PM EST Mon Mar 1 2021
MEZ006-020630-
Southeast Aroostook-
Including the cities of Houlton, Hodgdon, Sherman,
and Smyrna Mills
1149 PM EST Mon Mar 1 2021
A band of snow across the northern reach of I-95 near Houlton may
produce locally near white-out conditions overnight. Travelers
are advised to prepare for rapidly changing conditions and
potentially poor visibility in spots.
Bloomer
Extreme Cold/Wind Chill, Northwest Aroostook
- When
- March 2, 2:00 AM EST to 10:00 AM EST
- Where
- Northwest Aroostook forecast zone
- Reported by
- ASOS
- Coordinates
- 46.659, -68.599 (the zone’s center; the record gives no point)
Winds of 20 to 30 mph...along with temperatures ranging from around 5 below to 10 below zero...combined to produce wind chills of 35 to 40 below zero.
Extreme Cold/Wind Chill, Central Piscataquis
- When
- March 2, 2:00 AM EST to 10:00 AM EST
- Where
- Central Piscataquis forecast zone
- Reported by
- ASOS
- Coordinates
- 45.837, -69.284 (the zone’s center; the record gives no point)
Winds of 20 to 30 mph...along with temperatures ranging from around 5 below to 10 below zero...combined to produce wind chills of 35 to 40 below zero.
Extreme Cold/Wind Chill, Northern Somerset
- When
- March 2, 2:00 AM EST to 10:00 AM EST
- Where
- Northern Somerset forecast zone
- Reported by
- Mesonet
- Coordinates
- 45.514, -69.959 (the zone’s center; the record gives no point)
Winds of 20 to 30 mph...along with temperatures ranging from around 5 below to 10 below zero...combined to produce wind chills of 35 to 40 below zero.
Extreme Cold/Wind Chill, Northern Piscataquis
- When
- March 2, 2:00 AM EST to 10:00 AM EST
- Where
- Northern Piscataquis forecast zone
- Reported by
- Mesonet
- Coordinates
- 45.837, -69.284 (the zone’s center; the record gives no point)
Winds of 20 to 30 mph...along with temperatures ranging from around 5 below to 10 below zero...combined to produce wind chills of 35 to 40 below zero.
- Extreme Cold/Wind Chill
- Temperatures or wind chills at or below the local warning criteria, or cold that caused deaths.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Rip Current in Puerto Rico, March 2, 20211 death · 1 event
- Strong Wind in New Hampshire, March 2, 20212 injured · 1 event
- High Wind in Maine, March 2, 202163 kt wind · 5 events
- Winter Weather in Maine, March 2, 20214 events
- High Wind in Connecticut, March 2 to 3, 202156 kt wind · 3 events
- Blizzard in Alaska, March 2 to 3, 20213 events
- High Wind in New Hampshire, March 2, 202155 kt wind · 2 events
- Marine High Wind in Lake Superior, March 2, 202151 kt wind · 2 events
- Drought in Texas, March 2 to 15, 20211 event
- High Wind in Connecticut, March 2, 2021$5,000 · 50 kt wind · 1 event
- Wildfire in Oklahoma, March 2, 20211 event
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 947425, 947426, 947427, 947428.